Pituitary Apoplexy After Leuprolide Therapy in a Breast Cancer Patient: A Case Report.Brain Tumor Res Treat. 2023 Apr; 11(2):153-157.BT
Pituitary apoplexy (PA) is a clinical syndrome resulting from sudden hemorrhage and/or infarction of the pituitary gland. Recent reports documented the development of PA secondary to treatment with gonadotropin-releasing hormone (GnRH) agonists for prostate cancer. A 52-year-old woman visited our emergency room with a severe headache, occurred 1 day prior. She underwent breast-conserving surgery for breast cancer 1 month prior. She was currently undergoing radiation and hormone therapy, consisting of leuprorelin. Brain contrast-enhanced MRI revealed a pituitary adenoma with internal hemorrhage in the sellar and suprasellar areas. Pachymeningeal enhancement was observed along the retroclival and bilateral frontal areas. The patient was diagnosed with PA and aseptic meningitis. The patient underwent total excision via transsphenoidal surgery 8 days after admission. The patient was pathologically diagnosed with a pituitary adenoma with necrosis. On immunochemical staining, the tumor was positive for follicle-stimulating hormone. The follow-up MRI revealed no evidence of residual tumor or an improved pachymeningeal enhancement. She is currently undergoing follow-up at the neurosurgery and endocrinology outpatient departments with no noted complications. In breast cancer patients receiving GnRH agonist therapy, PA may be rare complication.